Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Topeka, KS

May 27, 20174 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 11:33 AM CDT for 4 counties in Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 11:33 AM CDT (16:33 UTC)
Expired
May 27, 2017, 11:57 AM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:34 AM CDTHAIL 13 Wnw Beto Junction, KSSUBWAY RESTAURANT REPORTED SEVERAL QUARTER SIZE HAIL STONES.
May 27, 11:45 AM CDTHAIL 1.753 S Melvern, KSLOTS OF GOLF BALL SIZE HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS53 KTOP 271633
SVRTOP
KSC003-031-059-139-271715-
/O.NEW.KTOP.SV.W.0065.170527T1633Z-170527T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1133 AM CDT SAT MAY 27 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in east central Kansas...
  Northwestern Anderson County in east central Kansas...
  Southeastern Osage County in east central Kansas...
  Northeastern Coffey County in east central Kansas...

* Until 1215 PM CDT

* At 1132 AM CDT, a severe thunderstorm was located over Beto
  Junction, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Waverly, Williamsburg, Melvern, Olivet and Beto Junction. 

This includes Interstate 35 between mile markers 152 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 9580 3848 9581 3854 9543 3835 9542
TIME...MOT...LOC 1632Z 261DEG 21KT 3842 9572 

HAIL...1.00IN
WIND...<50MPH
 
$$

Sanders
3 follow-up statements
611 
WWUS53 KTOP 271643
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1143 AM CDT SAT MAY 27 2017

KSC003-271651-
/O.CAN.KTOP.SV.W.0065.000000T0000Z-170527T1715Z/
Anderson-
1143 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ANDERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3841 9575 3849 9575 3854 9543 3839 9542
TIME...MOT...LOC 1641Z 260DEG 21KT 3843 9565 

$$

KSC031-059-139-271715-
/O.CON.KTOP.SV.W.0065.000000T0000Z-170527T1715Z/
Franklin-Osage-Coffey-
1143 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHWESTERN FRANKLIN...SOUTHEASTERN OSAGE AND NORTHEASTERN
COFFEY COUNTIES...

At 1141 AM CDT, a severe thunderstorm was located near Waverly,
moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters quarter sized hail 3 miles west 
         northwest of Beto Junction at 1134 am. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Waverly, Williamsburg, Melvern, and Olivet. 

This includes Interstate 35 between mile markers 155 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9575 3849 9575 3854 9543 3839 9542
TIME...MOT...LOC 1641Z 260DEG 21KT 3843 9565 

HAIL...1.00IN
WIND...<50MPH
 
$$

Sanders
312 
WWUS53 KTOP 271652
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1152 AM CDT SAT MAY 27 2017

KSC031-059-139-271715-
/O.CON.KTOP.SV.W.0065.000000T0000Z-170527T1715Z/
Franklin-Osage-Coffey-
1152 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHWESTERN FRANKLIN...SOUTHEASTERN OSAGE AND NORTHEASTERN
COFFEY COUNTIES...

At 1151 AM CDT, a severe thunderstorm was located near Waverly,
moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters reported golf ball sized hail 3 
         miles south of Melvern at 1145 AM. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Williamsburg.

This includes Interstate 35 between mile markers 162 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9563 3851 9563 3854 9543 3839 9542
TIME...MOT...LOC 1651Z 261DEG 21KT 3844 9557 

HAIL...1.00IN
WIND...<50MPH
 
$$

Sanders
008 
WWUS53 KTOP 271657
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1157 AM CDT SAT MAY 27 2017

KSC031-059-139-271706-
/O.CAN.KTOP.SV.W.0065.000000T0000Z-170527T1715Z/
Franklin-Osage-Coffey-
1157 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN...
SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3841 9563 3851 9563 3854 9543 3839 9542
TIME...MOT...LOC 1655Z 261DEG 21KT 3845 9553 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:20 AM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, May 27, 3:20 AM CDT, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
320 AM CDT Sat May 27 2017

.SHORT TERM...(Today and tonight)
Issued at 259 AM CDT Sat May 27 2017

Confidence in specifics for today and tonight is fairly low, but
potential for high-end severe weather is in place. Convection
continues to roll east across northwest Kansas early this morning in
area of good elevated CAPE and moderate low level jet.  Other
convection was over southwest Missouri north of a warm front.
Dewpoints south of this front in the lower 70s with southerly flow
over it. Locally, weak near-surface winds and clear skies until
recently allowing for some slightly reduced visibilities, but
increasing cloud should keep widespread fog in check.

Am leaning toward the linear system to the west to slowly decrease
in intensity with time as moisture convergence and available
moisture decrease, with many models very similar in an area of much
lower 850mb dewpoints moving north through the eastern half of the
state in the 10-14Z window. Will still likely have at least some
remnant convection through the early morning hours in at least
northern areas with some signals of an MCV developing just south of
the Nebraska border at 8Z, with some potential for a weak surface
low to push northeast into the area. Dewpoints could easily reach
the upper 60s as 850mb dewpoints then rise quickly with 500-700mb
lapse rates near 9 C/km to produce extreme ML CAPE with little CIN.
Specifics of where the surface low end up will play a large role in
low-level shear, but WSW 500mb winds around 40kts will supply enough
shear for supercells. Very large hail will be the most apparent
threat, with severe winds and tornadoes also possible, mainly in
southern and eastern areas. Timing and location of overall severe
weather threat very hard to nail down, but could see high surface-
based instability develop by early afternoon. Several hours of at
least east central Kansas being in the warm sector and multiple
sources of weak forcing brings the potential for a few rounds of
storms for locally heavy precip possibilities as well. Upper trough
swings into the area late tonight, which should bring cyclogenesis
well to the east for convection to end by early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 259 AM CDT Sat May 27 2017

The latter two thirds of the holiday weekend shape up rather well
as northwesterly flow aloft moves in with surface high pressure
moving southward into the Central Plains. Highs in the upper 70s
Sunday become upper 70s to low 80s on Monday. Overnight lows in
the 50s with northwest winds through the period.

Next chance for rain holding off until late Monday night into
early Tuesday and relegated to our far southern and western
counties where the front resides. Highs again on Tuesday and
Wednesday rise toward 80. Upper pattern starts to shift on
Wednesday from northwesterly to zonal, then the influence of the
trof over the western states into the Rockies starts to shift
eastward as well. This increases rain chances Thursday into Friday
and would likely cool highs a few degrees. Strength of these
storms is a bit far out, but enough CAPE and shear progged for
strong to severe at times late next week. Watch for updates.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 1144 PM CDT Fri May 26 2017

The models have continued to show some variability in the
evolution of storms through the day Saturday. In particular the
HRRR has backed off on bringing a linear MCS through the area
early in the day. However the convective allowing models don't
have the greatest handle on the current convection in western KS.
With models showing a southerly low level jet and isentropic lift
across central KS confirmed by area profiler data, am inclined to
expect storms to hold together and enter the forecast area by mid
morning, even with the latest HRRR casting some doubt. However
uncertainty precludes a more specific forecast for timing in the
terminals. So I still have a VCTS for the most likely window.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, May 27, 4:13 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
413 AM CDT Sat May 27 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-280915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
413 AM CDT Sat May 27 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible for the entire area today and this
evening, with the chances ending from northwest to southeast in
the overnight hours. Some of the thunderstorms may be severe, with
the greatest chances for severe weather in the afternoon and early
evening, and southeast of a line from Herington to Manhattan to
Holton. Very large hail up to the size of baseballs, wind gusts up
to 70 MPH, and a few tornadoes are possible. Locally heavy rain
could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances return later in the week, with increasing
coverage of storms possible late Wednesday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon into the
early evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 27, 6:33 AM CDT, 5 hours before
Special Weather Statement
National Weather Service Topeka KS
633 AM CDT SAT MAY 27 2017

KSZ010>012-023-024-026-038-039-271200-
Wabaunsee-Shawnee-Pottawatomie-Jefferson-Brown-Jackson-Nemaha-
Marshall-
633 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...NORTHERN
SHAWNEE...NORTHEASTERN WABAUNSEE...POTTAWATOMIE...NEMAHA...JACKSON...
SOUTHWESTERN BROWN AND EASTERN MARSHALL COUNTIES UNTIL 700 AM CDT...

At 633 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Corning to 3 miles south of St.
Marys. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Wamego, Holton, Sabetha, Seneca, Rossville, Alma,
Westmoreland, Blaine, Tecumseh, St. Marys, Silver Lake, Meriden,
Frankfort, Onaga, Hoyt, Maple Hill, Centralia, Axtell and Wetmore.

This includes Interstate 70 between mile markers 326 and 355.

LAT...LON 3905 9551 3893 9628 4000 9661 4000 9584
TIME...MOT...LOC 1133Z 258DEG 40KT 3963 9611 3914 9606
Special weather statement, May 27, 6:55 AM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
655 AM CDT SAT MAY 27 2017

KSZ011-012-024-026-039-271245-
Shawnee-Jefferson-Brown-Jackson-Nemaha-
655 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHEASTERN
SHAWNEE...EASTERN NEMAHA...JACKSON AND BROWN COUNTIES UNTIL 745 AM
CDT...

At 654 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bern to 5 miles north of Topeka. Movement was
east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Topeka, Holton, Hiawatha, Sabetha, Horton, Valley Falls, Oskaloosa,
Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville, Winchester,
Wetmore, Mayetta, Everest, Fairview, Robinson and Morrill.

LAT...LON 3965 9534 3965 9556 3942 9557 3942 9518
      3907 9519 3905 9572 4000 9604 4000 9534
TIME...MOT...LOC 1154Z 260DEG 37KT 3997 9596 3913 9568
Special weather statement, May 27, 7:46 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
746 AM CDT SAT MAY 27 2017

KSZ012-024-026-040-271315-
Jefferson-Brown-Douglas-Jackson-
746 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHWESTERN
DOUGLAS...NORTHEASTERN JACKSON AND BROWN COUNTIES UNTIL 815 AM CDT...

At 746 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of White Cloud to 3 miles
northwest of Tonganoxie. Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hiawatha, Horton, Valley Falls, Oskaloosa, Perry, McLouth, Ozawkie,
Nortonville, Lecompton, Winchester, Everest, Robinson, Whiting,
Reserve, Powhattan, Hamlin, Willis, Williamstown and Perry Lake.

LAT...LON 4000 9534 3965 9534 3965 9556 3942 9557
      3942 9518 3905 9519 3904 9527 3903 9550
      3906 9550 3907 9553 4000 9570
TIME...MOT...LOC 1246Z 259DEG 32KT 4000 9536 3914 9515
Special weather statement, May 27, 10:03 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
1003 AM CDT SAT MAY 27 2017

KSZ037-271545-
Morris-
1003 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS COUNTY UNTIL 1045
AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincolnville, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Council Grove, Wilsey, Burdick and Council Grove Lake.

LAT...LON 3852 9693 3864 9693 3871 9645 3852 9646
TIME...MOT...LOC 1503Z 260DEG 31KT 3853 9693

Sanders
Special weather statement, May 27, 10:43 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
1043 AM CDT SAT MAY 27 2017

KSZ037-038-054-271630-
Wabaunsee-Lyon-Morris-
1043 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND LYON COUNTIES UNTIL 1130 AM CDT...

At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Council Grove Lake to near
Dunlap to 6 miles east of Strong City. Movement was east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Emporia, Council Grove, Eskridge, Americus, Reading, Allen, Admire,
Bushong, Dunlap and Council Grove Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 122 and 152.

LAT...LON 3852 9635 3852 9647 3874 9654 3889 9609
      3867 9595 3852 9595 3840 9597 3834 9636
TIME...MOT...LOC 1543Z 254DEG 35KT 3870 9646 3855 9637 3838 9643

Sanders
Local storm report, May 27, 10:59 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             2 SSW AMERICUS          38.48N 96.27W
05/27/2017  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:52 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic23 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley, Washington34 min
May 27, 5:27 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley48 min
May 27, 6:33 AM CDTSpecial Weather StatementTOPJackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee27 min
May 27, 6:55 AM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson50 min
May 27, 7:46 AM CDTSpecial Weather StatementTOPBrown, Jefferson29 min
May 27, 10:03 AM CDTSpecial Weather StatementTOPMorris42 min
May 27, 10:43 AM CDTSpecial Weather StatementTOPLyon47 min
May 27, 10:48 AM CDTSevere Thunderstorm WarningTOPLyon23 min
May 27, 11:59 AM CDTSevere Thunderstorm WarningTOPFranklin16 min
May 27, 3:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 27, 3:58 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon47 min
May 27, 4:36 PM CDTSevere Thunderstorm WarningTOPCoffey2 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.